Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


WHY IS IT SO HARD TO EAT ?
Oct 4, 1999

I what to thank you for all the info. That you are giving to me.Dr. Hellerstein I`am 4o years old (male) I live here in ca. The Valley. No I have not had my Testosterone levels check. I will make a appointment with my MD. to do that and have a decison,about my meds.I have tried marinal I just didn`t like what it did to me.It was like I was on drugs! I was a IV drug user. But that was 12 years ago I don`t like taking pain med. I`ve been Smoking hemp and wean I smoke it I get some what of a appetite,I`am very limited to getting this I no there is clubs out there but just don`t no where? I found some more lab work. I have Hepatitis b core and immunity to hep A IgG. My Liver functions are sgot 57, sgpt 88. My automated blood counts are wbc 11.3 rbc 3.91 mcv 109 platelet 219 hemoglobin 15.9 hematocrit 42.6 My cholesterol is 95. Why is that so low? Viral Serology...HIV-RNA Quant < 50f Log10 RNA <1.70... All of this lab work was done on 4-99.If I change my meds. what will it do to me? Will it make my cd4 go up? And what happens if it dosen,t work,can I go back on what I,am taking now? What do I have to look for wean I change ( lab work) Dr. Hellerstein you see I have never been to no one specialist for my HIV I have Doctors that don`t no much. Do I need to see a specialist if so are you taking patients..Dr. Hellerstein agin I what to thank you so much for taking time in this matter.You are helping me so much I have my own specialist on the net...... THANK YOU

Response from Dr. Dieterich

A lot of questions to think about -- I'll try to help.

First, you really do need an HIV specialist, it sounds like. The questions about antiviral regimen, T cell counts, etc. are best followed in person and over time by someone who has a lot of experience in the area. There are some terrific HIV docs in your part of CA and in SF.

Second, it's hard to be sure why it is so hard for you to eat. Most all illnesses are linked to poor appetite; the reason is still a bit mysterious. But HIV is surely an example. Many people experience a big appetite after their viral load is supressed, especially with protease inhibitors, it seems. So this is probably the main thing for you to be sure is being optimally controlled. Your doctor will follow T cell counts and a number of other lab tests.

The liver question is a good thought, but seems not to be contributing in your case, I'd say. The liver function tests being normal makes this unlikely (having antibodies by itself should not cause this kind of symptom). But if liver function problems come and go, this could very well reduce appetite (so you should have your doctor continue to monitor liver tests). Good idea to avoid alcohol, too.

What about medicines? Most people find Marinol to have too much of a "drug " effect (they feel spacy or high, and don't want to). One way around this is to take the dose at night-time only. It can help you sleep and when you wake up, the appetite may be turned up a bit. But the effect is not likely to be huge.

The medicine that really works is called Megace. This usually causes big-time weight gain (a pound a week). The trouble is, most or all of this will be body fat. If you are mostly interested in enjoying meals again, etc., then this may be fine. But if you are more concerned with strength or energy level, it may not do the trick, unfortunately.

Finally, it is a good idea to check out the testosterone level. Another trick is to try exercise. Even walking can build up appetite afterwards.

So there are a lot of avenues for you to consider.

Good luck!


Previous
Appetitie stimulants
Next
Cost of megace treatment

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement